Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 26, 2022, 6:41 AM CDT for Macoupin County, Madison County, Montgomery County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2022, 6:41 AM CDT (11:41 UTC)
- Expired
- Jul 26, 2022, 9:35 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 71 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:00 AM CDT | HEAVY RAIN 3.37 | 1 E Fidelity, IL | AM OBSERVATION, RAIN CONTINUED. |
| Jul 26, 8:31 AM CDT | FLASH FLOOD | Mount Olive, IL | ONE CAR SUBMERGED DUE TO FLOODING IN THE MT. OLIVE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778
WGUS53 KLSX 261141
FFWLSX
ILC117-119-135-261745-
/O.NEW.KLSX.FF.W.0020.220726T1141Z-220726T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
641 AM CDT Tue Jul 26 2022
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southwestern Montgomery County in south central Illinois...
Southern Macoupin County in southwestern Illinois...
Northern Madison County in southwestern Illinois...
* Until 1245 PM CDT Tuesday.
* At 641 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Alton, Bethalto, Litchfield, Staunton, Gillespie, East Alton,
Brighton, Mount Olive, Bunker Hill, Benld, Worden, Livingston,
Alhambra, Shipman, Wilsonville, Sawyerville, Mount Clare, East
Gillespie, Eagarville and Prairietown.
This includes the following State Parks...
Beaver Dam State Park.
This includes the following highways...
Interstate 55 in Illinois between exits 30 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3900 9015 3908 9015 3911 9015 3913 9015
3918 9015 3919 9015 3922 9015 3925 9015
3926 9015 3920 8966 3888 8964 3887 8963
3890 9014
FLASH FLOOD...RADAR INDICATED
$$
Britt1 follow-up statement
473
WGUS73 KLSX 261435
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
935 AM CDT Tue Jul 26 2022
ILC117-119-135-261445-
/O.CAN.KLSX.FF.W.0020.000000T0000Z-220726T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macoupin IL-Madison IL-Montgomery IL-
935 AM CDT Tue Jul 26 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MONTGOMERY
COUNTY IN SOUTH CENTRAL ILLINOIS AND SOUTHERN MACOUPIN AND NORTHERN
MADISON COUNTIES IN SOUTHWESTERN ILLINOIS...
Flood waters have receded. The heavy rain has ended. Flash flooding
is no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 3900 9015 3908 9015 3911 9015 3913 9015
3918 9015 3919 9015 3922 9015 3925 9015
3926 9015 3920 8966 3888 8964 3887 8963
3890 9014
$$
PfahlerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:11 AM CDT, 30 minutes earlier.
Area forecast discussion, Jul 26, 6:11 AM CDT, 30 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 611 AM CDT Tue Jul 26 2022 .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 401 AM CDT Tue Jul 26 2022 Active weather has unfolded and continues to play out through the region this morning. The pattern will remain active through the period with several items to address: 1) Thunderstorms have been training from sections of central and northeast Missouri, southeastward through east-central Missouri and into southwest Illinois. 2) Sections of southeast Missouri and southwest Illinois will clear enough this afternoon to allow temperatures to climb into the 90s, coupled with higher dewpoints that will result in heat index values above 105 degrees. 3) Isolated afternoon and evening thunderstorms over southeast Missouri and southwest Illinois could become strong to severe. 4) Additional showers and thunderstorms are expected to develop late tonight into early Wednesday, some of which could result in locally heavy rainfall. The initial threat stems from what is becoming an increasingly serious flash flooding situation across the region. Radar analysis shows a line of convection extending east to west from interior sections of Illinois through east-central Missouri back through northwest Missouri. Thunderstorms are embedded within the line, especially at the southern most edge of the activity. This coincides along a mid-level CAPE gradient in conjunction with strong mid-level warm air advection that is advancing southwest to northeast on a 40- 50 knot LLJ, overtop a surface stationary boundary that extends across sections of southern Missouri and Illinois. Bufkit overviews show warm cloud depths of 12k-14k feet or so along with SPC meso analysis depicting a broad area of PWATs ranging from 2.00 to 2.40 inches. This has given rise to very heavy rainfall with widespread amounts ranging from 1 to 4 inches. Localized rates of 2-3 inches per hour have been noted with localized totals of 5-7+ inches being reported in a line from Mexico, MO through the St. Louis Metro. Despite dry weather, much of this is more than overcoming what was originally high flash flood guidance thresholds. Convection extends back through northwest Missouri with westerly propagation vectors over northern Missouri turning southeast over the eastern sections of the state. Activity is likely to continue through mid-morning until the LLJ begins to wane and mid-level lift evacuates between 13z and 15z. Until then, anyone traveling this morning should be advised that many roadways have been reported to having standing water with additional rain potentially worsening conditions until activity weakens. As this initial round weakens/exits to the east from mid to late morning, the focus will begin to shift toward the south. The aforementioned stationary boundary begins to lift northeast as a warm front from early to mid-afternoon. South of the front, cloud cover will not be as thick and will even clear out enough to allow temperatures to climb into the 90s. The combination of warmth and dewpoints in the 70s will result in heat index values peaking between 105-107 degrees over southeast Missouri and far southwest Illinois. A heat advisory has been issued for the affected locations and will run through 00z this evening. The caveat with the heat will be the potential for isolated afternoon and evening thunderstorms. As the stationary boundary lifts north as a warm front, it will draw higher surface moisture northward with dewpoints in the 70s. SBCAPE values over southeast Missouri climb to 3,000+ J/kg with low level lapse rates of 8-9C. While this will support isolated to perhaps widely scattered thunderstorms, marginal 0-6 km shear of around 25 knots will limit their organization. Mid-level lapse rates are modest at 6-7C. Therefore, there will likely be a quick window from 20z to 02z, when isolated thunderstorms could become strong to severe with damaging wind gusts being the main threat. Hail is also possible, but with the depth of the warmth, damaging hail will likely be harder to come by. Another round of rainfall is expected late tonight into early Wednesday. Current thinking is that the warm front will stall once again in a general east/west orientation south of I-70. Though CAMs are slightly different in exact placement, the general consensus is for the showers and thunderstorms to line up in an area along and just south of I-70. The difference with this round is that mid-level flow turns more westerly with a more compact LLJ speed max positioned over central Missouri with a weak upper level trough extending southwest of the broader upper low well to the north. This should help shunt the mid-level disturbance eastward through early Wednesday with a more localize heavy rain threat. Nonetheless, should heavy rain fall over locations that already received rainfall this morning, flooding thresholds will be much lower. This will have to be monitored as the forecast pans out. Beyond this wave, yet additional isolated thunderstorms will be possible during the day Wednesday. Isolated strong/severe potential exists, but will likely be conditional based on how things recover behind the exiting morning convection. Maples .LONG TERM... (Wednesday Night through Monday) Issued at 425 AM CDT Tue Jul 26 2022 The active pattern that plays out over the first half of the week will trend less active in the later half of the week into the early portion of the weekend. The pattern becomes more active once again late in the weekend into early next week. The stalled surface boundary will remain draped across sections of southern Missouri and southern Illinois late Wednesday night into Thursday. In the meantime, a broad closed low will be positioned over Canada and the northern Great Lakes. Yet another shortwave will rotate southeast through the southwest periphery of the upper longwave trough. The mid-level ridge remains sturdy over the southeast CONUS with southwest flow ejecting moisture northward into the region around the western edge of the ridge. There are indications that a LLJ max will develop over southwest Missouri as the upper shortwave rotates overhead. This will give rise to yet another round of rainfall late Wednesday night into Thursday morning. PWATs are once again above 2 inches, which could result in locally heavy rainfall across sections of the forecast area. The upper trough may have enough influence to nudge the boundary and active zone further south, albeit gradual. Higher PWATs shift to southern Missouri and southern Illinois with diurnal, isolated to widely scattered storms possible Thursday afternoon. The highest potential will stretch south of I-70 in closer proximity to the surface boundary. By late week, the surface front slowly pushes further south thanks in part to a surface ridge building in from the north. Though we do trend quieter, active weather may continue over far southern sections of the forecast area pending the position of the ridge and resulting position of the surface boundary. Ensembles begin to diverge a bit more heading into the late weekend and early next week, mainly due to the return flow and surface front return north as a warm front behind the exiting ridge. Confidence begins to decrease by late in the weekend. Maples && .AVIATION... (For the 12z TAFs through 12z Wednesday Morning) Issued at 610 AM CDT Tue Jul 26 2022 Ongoing showers and thunderstorms will continue to result in high impacts from just north of KCOU through the metro terminals this morning. Thunderstorms embedded with in a broader shield of rain have brought very heavy rain, reduced visibility and ceilings that have bounced between low end MVFR and IFR categories. Activity is expected begin tapering from west to east. KCOU will see the back edge begin to work through between 12z-13z, while metro terminals begin to taper between 13z-15z. Further north, KUIN will see less in the way of the heavier thunderstorms that have impact metro terminals, but will be impacted by low end MVFR ceilings with an occasional bout of TSRA. Once this initial wave of showers and thunderstorms moves out, isolated showers and thunderstorms will be possible this afternoon, but the best potential will be south of the terminals over southeast Missouri. There will be a lull between this initial round and another round tonight with VFR conditions this afternoon into the evening. The next round will approach late tonight and while VFR is largely expected to persist, the challenge will be nailing down categorical reductions within thunderstorms. Maples && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 89 75 88 74 / 80 70 50 50 Quincy 80 70 84 68 / 70 30 30 30 Columbia 90 71 88 71 / 40 70 50 50 Jefferson City 91 72 89 72 / 30 70 50 50 Salem 86 74 85 71 / 90 60 60 60 Farmington 94 74 89 71 / 30 50 50 70 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...IL...&& WFO LSX
Hazardous weather outlook, Jul 26, 4:24 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 424 AM CDT Tue Jul 26 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-270930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 424 AM CDT Tue Jul 26 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Training thunderstorms will continue mid-morning with very heavy rainfall posing a threat for flash flooding. The threat will be greatest from central Missouri through east-central Missouri into southwest Illinois. A flash flood watch continue through 9AM. Isolated thunderstorms over southeast Missouri and far southwest Illinois may become strong to severe from mid-afternoon into this evening. The primary threat will be damaging winds. Hail is also possible but will be a lower threat. Additional thunderstorms are expect overnight tonight. Locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms over parts of the area each day. Isolated strong to severe thunderstorms are possible Wednesday afternoon and evening, mainly over southeast Missouri and southwest Illinois. The primary threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Maples
In the hours before
Local storm report, Jul 26, 6:18 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
618 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM FLASH FLOOD 1 WNW SAINT LOUIS 38.64N 90.27W
07/26/2022 ST. LOUIS CITY MO FIRE DEPT/RESCUE
MULTIPLE VEHICLES STRANDED IN FLOOD WATERS
AT FOREST PARK PKWY AND KINGSHIGHWAY.
&&
CVKINGLocal storm report, Jul 26, 6:20 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM FLASH FLOOD 1 S BRENTWOOD 38.61N 90.35W
07/26/2022 ST. LOUIS MO PUBLIC
SOCIAL MEDIA SHOWS FLASH FLOODING ALONG DEER
CREEK NEAR BRENTWOOD AND MARSHALL ROAD.
&&
CVKINGLocal storm report, Jul 26, 6:26 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM FLASH FLOOD SAINT LOUIS 38.64N 90.19W
07/26/2022 ST. LOUIS CITY MO FIRE DEPT/RESCUE
VEHICLE STRANDED IN HIGH WATER AT N.
BROADWAY AND CARRIE.
&&
CVKINGLocal storm report, Jul 26, 6:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM FLASH FLOOD 2 ENE CLAYTON 38.65N 90.30W
07/26/2022 ST. LOUIS CITY MO FIRE DEPT/RESCUE
THREE VEHICLES COMPLETELY SUBMERGED 900
BLOCK OF NORTH SKINKER.
&&
CVKINGLocal storm report, Jul 26, 6:35 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM FLASH FLOOD 2 NNE COTTLEVILLE 38.78N 90.64W
07/26/2022 ST. CHARLES MO PUBLIC
WOODLANDS SPORTS COMPLEX UNDER WATER DUE TO
FLASH FLOODING OF DARDENNE CREEK.
&&
CVKINGLocal storm report, Jul 26, 6:36 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLASH FLOOD 2 SSW HILLSDALE 38.66N 90.30W
07/26/2022 ST. LOUIS MO PUBLIC
MULTIPLE CARS SUBMERGED IN UNIVERSITY CITY
NEAR OLIVE BLVD.
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:42 AM CDT | Heat Advisory | LSX | Randolph | 8 hr |
| Jul 26, 2:47 AM CDT | Flash Flood Warning | LSX | Madison, Monroe, Saint Clair | 8 hr |
| Jul 26, 3:15 AM CDT | Flash Flood Warning | LSX | Bond, Fayette, Marion, Montgomery | 6 hr |
| Jul 26, 4:19 AM CDT | Flash Flood Warning | LSX | Clinton, Washington | 6 hr |
| Jul 26, 10:17 AM CDT | Areal Flood Warning | LSX | Clinton, Washington | 6 hr |
| Jul 26, 10:42 AM CDT | Areal Flood Warning | LSX | Madison, Saint Clair | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.